Oregon, 2010

Funnel Cloud in Oregon, June 16, 2010

June 16, 2010 · NWS PDT · 1 event in 1 county or zone

An upper level low pressure area provided enough instability and shear to produce a cold core funnel cloud just west of Boardman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

An upper level low pressure area provided enough instability and shear to produce a cold core funnel cloud just west of Boardman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 16, 9:58 AM PST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 16, 9:58 AM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
1058 AM PDT WED JUN 16 2010

UPDATED AVIATION FORECAST DISCUSSION

.SHORT TERM...SATELLITE AND RADAR SHOW THE UPPER LOW IS LOCATED
DIRECTLY OVER THE FORECAST AREA TODAY. EXPECT SHOWERS WILL CONTINUE
THROUGH THE DAY. WITH COLD AIR ALOFT THE SNOW LEVELS ARE FAIRLY LOW
FOR THIS TIME OF YEAR...4000 TO 6000 FT. AS THE LOW MOVES OFF TO THE
EAST AN INCREASE IN WESTERLY WINDS IS EXPECTED LATER TODAY INTO
TONIGHT. HIGH TEMPERATURES TODAY WILL BE 10-20 DEGREES BELOW
NORMAL.  94

&&

.AVIATION...18Z TAFS...VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24
HOURS. HOWEVER...AN MID/UPPER LEVEL LOW PRESSURE SYSTEM WILL CAUSE
ISOLATED TO SCATTERED SHOWERS AND INCREASING MID-LEVEL CLOUDS WITH
CLOUD BASES BKN 4000-7000 FT AGL TODAY AND TONIGHT. CONDITIONS MAY
TEMPORARILY LOWER TO MVFR IN ISOLATED MODERATE SHOWERS GIVEN THAT
AIRMASS IN LOWER LAYERS HAS BECOME MORE MOIST OVER THE PAST 24
HOURS. EXPECT SURFACE WINDS 5-15 KT INCREASING TO 10-25 KTS THIS
AFTERNOON. KDLS WILL HAVE GUSTS TO 30 KTS THIS AFTERNOON/EVENING
FROM 16/20Z TO 17/03Z. WINDS WILL DIMINISH OVERNIGHT TO 5-10 KTS BY
17/12Z.  POLAN

&&

.PREVIOUS DISCUSSION... /ISSUED 430 AM PDT WED JUN 16 2010/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...AN UPPER LEVEL LOW NEAR
THE CASCADES WILL MOVE SOUTHEAST AND SLOWLY FILL TODAY. ANOTHER LOW
WILL MOVE FROM THE GULF OF ALASKA TO OFF THE OREGON COAST BY
THURSDAY NIGHT. THE LOWS AND ASSOCIATED TROUGHING WILL KEEP A CHANCE
OF SHOWERS OVER THE AREA THROUGH THE SHORT TERM. DO NOT SEE ANY
STRONG VORTICITY MAXES ROTATING AROUND THE LOWS SO THE SHOWERS WILL
SHOW A STRONG DIURNAL AND OROGRAPHIC INFLUENCE. SINCE THE LOW TODAY
IS FILLING AND IT LACKS A STRONG TRIGGER THE INSTABILITY INDICATED
BY LIS AND CAPE IS MARGINAL. DECIDED TO LEAVE OUT THUNDERSTORMS DUE
TO LIMITED INSTABILITY EVEN THOUGH I CAN'T RULE OUT THE CHANCE OF AN
ISOLATED STRIKE OR TWO WITH COLD AIR ALOFT ASSOCIATED WITH AN UPPER
LEVEL LOW. THURSDAY THE INSTABILITY WILL REMAIN MARGINAL AND THE
NEXT LOW WILL REMAIN FAR ENOUGH FROM THE CWA THAT THUNDERSTORMS ARE
UNLIKELY. SURFACE GRADIENTS WILL INCREASE IN THE AFTERNOON AND EARLY
EVENING AND STRONGER WINDS ALOFT WILL MIX TO THE SURFACE ALLOWING
BREEZY WINDS TO RETURN AGAIN WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...ESPECIALLY IN THE COLUMBIA GORGE AND KITTITAS VALLEY WHERE
CROSS CASCADE PRESSURE GRADIENTS WILL CREATE GAP WINDS.  COONFIELD

LONG TERM...FRIDAY THROUGH WEDNESDAY...LONGWAVE TROUGHING WILL
GENERALLY PERSIST OVER THE PACIFIC NORTHWEST THROUGH THE MIDDLE OF
NEXT WEEK. AS SUCH...PERIODS OF MOSTLY TERRAIN ENHANCED
PRECIPITATION IN OROGRAPHICALLY FAVORED AREAS ALONG THE EAST SLOPES
OF THE CASCADES AND IN THE MOUNTAINS OF NORTHEAST OREGON AND
SOUTHEAST WASHINGTON CAN BE EXPECTED. AFTERNOON THUNDERSTORMS MAY
ALSO BE POSSIBLE AT TIMES. CURRENTLY...THE BEST CHANCE FOR
THUNDERSTORMS WILL BE SATURDAY AFTERNOON/EVENING AS A MID-LEVEL LOW
MOVES THROUGH THE REGION. THE COOLER AIRMASS ASSOCIATED WITH THE
TROUGHING WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW NORMAL.
DAYTIME HIGHS WILL BE IN THE 70S TO NEAR 80 DEGREES IN THE LOWER
ELEVATIONS AND IN THE 60S TO LOWER 70S IN THE MOUNTAINS.  TRIMARCO

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  64  47  69  47 /  30  20  20  10
ALW  65  52  69  51 /  30  30  20  10
PSC  71  52  74  52 /  20  20  20  10
YKM  70  48  72  49 /  20  20  20  10
HRI  68  50  72  49 /  20  20  20  10
ELN  68  50  70  49 /  20  20  20  10
RDM  57  32  67  39 /  30  20  20  10
LGD  57  44  64  43 /  40  30  20  20
GCD  58  44  66  44 /  50  40  20  20
DLS  64  49  69  50 /  30  20  20  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
THURSDAY : GREEN
FRIDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/
Hazardous weather outlook, Jun 16, 4:20 AM PST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
520 AM PDT WED JUN 16 2010

ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-171215-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-
WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-
NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON-
EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON-
520 AM PDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW WILL BRING SHOWERS TO EASTERN OREGON AND
WASHINGTON TODAY AND TONIGHT. DIURNAL SHOWERS WILL BE MOST NUMEROUS
DURING THE LATE AFTERNOON AND EARLY EVENING.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS SATURDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, CENTRAL OREGON,
     GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, NORTHERN WHEELER AND
     SOUTHERN GILLIAM COUNTIES, JOHN DAY BASIN, OCHOCO-JOHN DAY
     HIGHLANDS

A BROAD TROUGH WILL KEEP SHOWERS OVER THE PACIFIC NORTHWEST THE REST
OF THE WEEK. AN UPPER LEVEL LOW WILL TRIGGER SOME THUNDERSTORMS OVER
THE NORTHEAST OREGON MOUNTAINS SATURDAY. A FEW THUNDERSTORMS ARE
ALSO POSSIBLE IN THE FOOTHILLS OF THE BLUES...JOHN DAY VALLEY...AND
GRANDE RONDE VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The Pendleton radar (KPDT), 72 km away, was scanning. The volume nearest the first event began at 20:55 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Morrow

When
June 16, 12:55 PM PST
Where
Morrow County, 2.05 mi WNW of Boardman
Reported by
Public
Coordinates
45.840, -119.760

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226347.